Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 374, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2011, 12:25 PM CDT for Autauga County, Chilton County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2011, 12:25 PM CDT (17:25 UTC)
- Expired
- Jul 14, 2011, 1:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Chilton County, AL
The radar
The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2065 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS54 KBMX 141725 SVRBMX ALC001-021-141815- /O.NEW.KBMX.SV.W.0374.110714T1725Z-110714T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT THU JUL 14 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL AUTAUGA COUNTY IN ALABAMA... SOUTHERN CHILTON COUNTY IN ALABAMA... * UNTIL 115 PM CDT * AT 1224 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POOLES CROSSROADS...OR NEAR CLANTON...AND MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... POOLES CROSSROADS...PLECHER...BILLINGSLEY...MAPLESVILLE... ENTERPRISE AND ISABELLA. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 205 THROUGH 212... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3263 8670 3277 8691 3294 8668 3281 8652 TIME...MOT...LOC 1725Z 041DEG 3KT 3280 8668 $$
2 follow-up statements
601 WWUS54 KBMX 141739 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT THU JUL 14 2011 ALC001-021-141815- /O.CON.KBMX.SV.W.0374.000000T0000Z-110714T1815Z/ CHILTON AL-AUTAUGA AL- 1239 PM CDT THU JUL 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL AUTAUGA AND SOUTHERN CHILTON COUNTIES UNTIL 115 PM CDT... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POOLES CROSSROADS...OR 7 MILES SOUTHWEST OF CLANTON...MOVING SOUTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... POOLES CROSSROADS...PLECHER AND BILLINGSLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3286 8671 3277 8656 3263 8670 3276 8689 TIME...MOT...LOC 1739Z 030DEG 3KT 3276 8669 $$
236 WWUS54 KBMX 141756 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT THU JUL 14 2011 ALC001-021-141815- /O.CON.KBMX.SV.W.0374.000000T0000Z-110714T1815Z/ CHILTON AL-AUTAUGA AL- 1256 PM CDT THU JUL 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL AUTAUGA AND SOUTH CENTRAL CHILTON COUNTIES UNTIL 115 PM CDT... AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POOLES CROSSROADS...OR 7 MILES SOUTH OF CLANTON...MOVING SOUTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... POOLES CROSSROADS...BILLINGSLEY AND PLECHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3283 8672 3275 8658 3263 8670 3273 8684 TIME...MOT...LOC 1756Z 030DEG 3KT 3274 8667 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:33 AM CDT, 52 minutes earlier.
Area forecast discussion, Jul 14, 11:33 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1133 AM CDT THU JUL 14 2011 .UPDATE... FOR MORNING DISCUSSION AND AVIATION. && .DISCUSSION... GOING TO DO A QUICK UPDATE THIS MORNING...BEFORE THINGS REALLY GET FIRING THIS AFTERNOON. NOT MUCH OF A CHANGE TO THE CURRENT TRENDS AS THEY ARE FAIRLY WELL LINED UP. STILL EXPECTING PRETTY GOOD COVERAGE THIS AFTERNOON AND A COLD FRONT AND SEVERAL OUTFLOW BOUNDARIES WILL INTERACT THROUGH OUT THE AFTERNOON. CONCERNS FOR THE AFTERNOON WILL BE MAINLY FOR WIND DAMAGE AND OCCASIONALLY HEAVY RAIN THAT FALLS QUICKLY OVER ONE AREA. ESPECIALLY WITH PWS AT 2.17 AT EET AND AN AVERAGE OF 2 TO 2.3 AREAWIDE. TAKING A PEAK AT SOME MESOSCALE FEATURES THIS AFTERNOON AS WELL AS A MODIFIED SOUNDING...PUTS A LARGE PORTION OF THE AREA IN A MODERATE TO HIGH CHANCE FOR MICROBURST WITH THE BEST CHANCES ALONG AND EAST OF A LINE FROM TUSCALOOSA TO MONTGOMERY. HERE SURFACE BASED CAPES ARE 3000 TO 3500 WITH DOWNDRAFT CAPES OF 700 TO 900 J/KG. LIS ARE -6 TO -8 AREAWIDE...SO LOOK FOR ONCE AGAIN QUITE A LIGHTNING SHOW WITH ANY STORM THAT GETS GOING. ONE THING TO NOTE TODAY IS THAT IT IS A TOUCH COOLER ALOFT TODAY AS THE 500 MB TEMPERATURE IS AT -7 DEG C COMPARED TO -4 DEG C ON WEDNESDAY. THIS WOULD HELP THE DOWNDRAFTS REACH THE GROUND QUICKER IF A CORE WAS TO GET HIGH ENOUGH. OTHERWISE MOST OF THE ACTIVITY WILL DISSIPATE LATE EVENING WITH MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ON FRIDAY. && .AVIATION... 18Z TAF DISCUSSION. A SURFACE FRONT WILL SAG SOUTHWARD INTO CENTRAL ALABAMA THIS AFTERNOON. ADDITIONALLY...NUMEROUS SMALLER SCALE BOUNDARIES REMAIN FROM THE PREVIOUS DAYS CONVECTION. THESE BOUNDARIES WILL INTERACT WITH DAYTIME HEATING AND A VERY HIGH MOISTURE CONTENT TO PRODUCE SCATTERED TO NUMEROUS STORMS BY THIS AFTERNOON. DUE TO THE HIGHER CONFIDENCE IN OCCURRENCE...ADDED TEMPO GROUPS FOR ALL LOCATIONS DURING THE MAX HEATING PERIOD OF 21-24Z. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL. MAY SEE SOME VFR/MVFR CEILINGS AS THE STORMS PROCEED THIS AFTERNOON. WILL AMEND AS NEEDED. CLOUDS SHOULD REMAIN FOR MOST OF THE NIGHT...SO FOG WILL BE LIMITED. MORE SHOWERS AND THUNDERSTORMS TOMORROW AND WILL GO AHEAD AND START AROUND 15Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 94 74 90 73 88 / 50 50 60 30 40 ANNISTON 94 74 90 73 89 / 50 50 60 30 40 BIRMINGHAM 95 76 92 76 89 / 50 50 60 30 40 TUSCALOOSA 96 76 94 75 92 / 60 50 60 30 50 CALERA 95 75 92 74 89 / 60 50 60 30 50 AUBURN 95 75 90 74 88 / 60 50 60 40 60 MONTGOMERY 95 77 93 75 90 / 60 50 70 40 60 TROY 95 76 92 74 89 / 70 50 70 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 14, 12:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT THU JUL 14 2011 ALZ011>015-017>050-151659- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1200 PM CDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE BEST CHANCES FOR ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH. HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY... MAINLY BETWEEN 2 PM AND 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 14, 12:21 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT THU JUL 14 2011
ALZ035-141800-
CHILTON AL-
1221 PM CDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILTON COUNTY UNTIL 100
PM CDT...
AT 1218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
POOLES CROSSROADS...
PLECHER...
MAPLESVILLE...
ENTERPRISE...
ISABELLA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3276 8691 3294 8669 3282 8653 3271 8661
3271 8671 3266 8671 3266 8676
TIME...MOT...LOC 1721Z 039DEG 3KT 3281 8668Special weather statement, Jul 14, 12:22 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1222 PM CDT THU JUL 14 2011 ALZ011-013-141800- FAYETTE AL-MARION AL- 1222 PM CDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTHERN FAYETTE COUNTIES UNTIL 100 PM CDT... AT 1222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BRILLIANT...OR 6 MILES NORTHEAST OF WINFIELD... MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WINFIELD... GU-WIN... GLEN ALLEN... TUCKER... HUBBERTVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3409 8764 3382 8763 3383 8792 3409 8786 TIME...MOT...LOC 1722Z 003DEG 5KT 3399 8775 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:21 PM CDT | Special Weather Statement | BMX | Chilton | 39 min |
| Jul 14, 12:22 PM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Jul 14, 12:54 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 33 min |
| Jul 14, 1:04 PM CDT | Special Weather Statement | BMX | Coosa, Elmore | 41 min |
| Jul 14, 1:06 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 39 min |
| Jul 14, 1:18 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 42 min |
| Jul 14, 1:23 PM CDT | Special Weather Statement | BMX | Bullock | 52 min |
| Jul 14, 1:36 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Jul 14, 1:41 PM CDT | Special Weather Statement | BMX | Clay | 49 min |
| Jul 14, 1:50 PM CDT | Special Weather Statement | BMX | Russell | 40 min |
| Jul 14, 1:59 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 46 min |
| Jul 14, 2:04 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| Jul 14, 2:09 PM CDT | Special Weather Statement | BMX | Pike | 51 min |
| Jul 14, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 41 min |
| Jul 14, 2:26 PM CDT | Special Weather Statement | BMX | Russell | 34 min |
| Jul 14, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 39 min |
| Jul 14, 2:38 PM CDT | Special Weather Statement | BMX | Clay | 52 min |
| Jul 14, 2:42 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 15 min |
| Jul 14, 2:48 PM CDT | Special Weather Statement | BMX | Pickens | 42 min |
| Jul 14, 2:50 PM CDT | Special Weather Statement | BMX | Lowndes | 40 min |
| Jul 14, 2:59 PM CDT | Special Weather Statement | BMX | Tallapoosa | 46 min |
| Jul 14, 3:07 PM CDT | Special Weather Statement | BMX | Montgomery, Pike | 68 min |
| Jul 14, 3:15 PM CDT | Special Weather Statement | BMX | Chambers | 45 min |
| Jul 14, 3:28 PM CDT | Special Weather Statement | BMX | Lowndes | 47 min |
| Jul 14, 3:36 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 114 min |
| Jul 14, 4:02 PM CDT | Special Weather Statement | BMX | Bibb | 43 min |
| Jul 14, 5:35 PM CDT | Special Weather Statement | BMX | Marengo | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.